Alert archive / Montana / Special Weather Statements in 2020

Special Weather Statement, NWS Missoula, MT

April 29, 2020

NWS Missoula, MT issued this special weather statement at Apr 29, 2020, 9:10 PM MDT. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2020, 9:10 PM MDT (03:10 UTC)
Expired
Apr 29, 2020, 10:00 PM MDT
In force
50 min
Issued by
NWS Missoula, MT

The radar

The Boise radar (KCBX), 196 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2020-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2020-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
3346 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

821 
WWUS85 KMSO 300310
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
810 PM PDT Wed Apr 29 2020
 
IDZ006-008-300400-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
810 PM PDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
900 PM PDT...

At 809 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of New Meadows, or 24 miles northwest of McCall,
moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Riggins Hot Spring, Pollock and Burgdorf. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4561 11597 4529 11571 4520 11597 4522 11597
      4522 11598 4519 11601 4511 11626 4511 11630
      4514 11628 4515 11630 4519 11630 4527 11634
      4527 11651
TIME...MOT...LOC 0309Z 240DEG 38KT 4513 11651 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Apr 29, 3:03 PM MDT, 6 hours 7 minutes earlier.

Area forecast discussion, Apr 29, 3:03 PM MDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT Wed Apr 29 2020

...SOME STRONG THUNDERSTORMS EXPECTED FOR NORTH CENTRAL IDAHO AND
SOUTHWEST MONTANA THURSDAY AFTERNOON AND EVENING...

.DISCUSSION...
Anticipate a pleasant, warm day today, with some high clouds
filtering in from the southwest. The broad ridge of high pressure
responsible for the fair weather yesterday and today will push
eastward tonight. On its heels is a trough of low pressure that
makes landfall in the Pacific Northwest tonight, bringing the
chances for thunderstorm development through Thursday night. There
will also be a shift to southwesterly flow tonight. This shift in
flow direction will bring moisture and instability to the
Northern Rockies tonight. Convective storm development will favor
north central Idaho tonight. Thunderstorms, rain, gusty winds, and
small hail will be possible through Thursday morning. A second,
more intense round of convection arrives Thursday afternoon.
Thursday storms will favor north central Idaho and southwest
Montana. Ample instability, moisture, and unidirectional shear
will contribute to continued convection. Some storms could become
severe and feature hail up to 1 inch in diameter with wind gusts
over 50 mph.

By Friday, flow shifts to zonal or west-southwest before another
weak ridge builds over the northern Rockies. The ridge is short-
lived, though, as another trough of low pressure enters the
picture from the northwest. Flow shifts back to the southwest
late Saturday, bringing another chance for thunderstorms. On
Sunday, the approaching trough will produce increased winds and
thunderstorm activity along a cold front, as a strong jet streak
noses into the western U.S. This front will result in cooler
temperatures on Monday. Beyond Monday, agreement of model ensemble
members begins to break down. Some show a deepening trough off of
the Pacific Northwest, while others keep us under zonal flow with
embedded weak storm systems.

&&

.AVIATION...

Isolated high based showers and weak thunderstorms will be present
across Northern Rockies air space through 30/0300Z (mainly over
north central Idaho). Thereafter, a wave of showers with embedded
high-based thunderstorms will move in a fragmented line from west
to east across much of the Northern Rockies through 30/1000Z. KSMN
has a reasonable chance of lightning to develop nearby during the
30/0500Z through 30/0900Z period. The line of showers will
introduce terrain obscurations, lower visibility, and lower
ceilings throughout the region. After 30/0900Z, shower and
thunderstorms should subside, with some low cloud cover producing
terrain obscuration. From 30/1800Z onward, showers and
thunderstorms will develop mainly across north central Idaho and
southwest Montana, including KSMN and KBTM. In addition to
elevated lightning potential during Thursday afternoon, wind gusts
to 50 knots and hail up to 1/2 inch are possible near any
thunderstorms that develop. Thunderstorm activity will begin to
subside after 01/0300Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Apr 29, 8:34 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
734 PM PDT Wed Apr 29 2020

IDZ006-300315-
Southern Clearwater Mountains ID-
734 PM PDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL IDAHO COUNTY UNTIL
815 PM PDT...

At 733 PM PDT, Doppler radar was tracking a strong thunderstorm 17
miles north of McCall, moving northeast at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Warren, Mackay Bar and Burgdorf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4519 11619 4553 11546 4520 11522 4519 11597
      4522 11597 4522 11598 4515 11608 4516 11612
      4513 11614
TIME...MOT...LOC 0233Z 240DEG 35KT 4515 11604
Special weather statement, Apr 29, 9:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
810 PM PDT Wed Apr 29 2020

IDZ006-008-300400-
Southern Clearwater Mountains ID-
Lower Hells Canyon/Salmon River Region ID-
810 PM PDT Wed Apr 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IDAHO COUNTY UNTIL
900 PM PDT...

At 809 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of New Meadows, or 24 miles northwest of McCall,
moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Riggins Hot Spring, Pollock and Burgdorf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4561 11597 4529 11571 4520 11597 4522 11597
      4522 11598 4519 11601 4511 11626 4511 11630
      4514 11628 4515 11630 4519 11630 4527 11634
      4527 11651
TIME...MOT...LOC 0309Z 240DEG 38KT 4513 11651

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 12:44 PM MDTSpecial Weather StatementMSOPowell31 min
Apr 30, 1:11 PM MDTSpecial Weather StatementMSOPowell19 min
Apr 30, 3:10 PM MDTSpecial Weather StatementMSOSilver Bow35 min
Apr 29, 8:34 PM MDTSpecial Weather StatementMSOValley41 min
Apr 30, 3:38 PM MDTSpecial Weather StatementMSOLemhi52 min
Apr 30, 4:46 PM MDTSpecial Weather StatementMSOLemhi44 min

Nearby

Special Weather Statements in Montana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.